Home / Acne / Ketoconazole therapy for women with acne and/or hirsutism.

Ketoconazole therapy for women with acne and/or hirsutism.

DOI: jcem-71-2-335  PMID: 2166069  

The effects of ketoconazole, a synthetic imidazole derivate, were evaluated in 42 women affected by acne (17 cases) and/or hirsutism (36 cases) treated with 400 mg/day for 3-6 months. Androstenedione, total and free testosterone, 5 alpha dihydrotestosterone and dehydroepiandrosterone levels progressively dropped during treatment while 17 alpha hydroxyprogesterone, estradiol, ACTH, cortisol, LH and FSH levels increased. Dehydroepiandrosterone sulfate decreased only towards the end of treatment, while estrone, sex hormone binding globulin, and PRL remained unchanged. Daily mean +/- SD rate of hair growth, measured by a special image analysis processor, decreased within 3 months of therapy from 0.258 +/- 0.058 to 0.184 +/- 0.039 mm/day (P less than 0.02) and mean +/- SD hair diameter from 0.123 +/- 0.015 to 0.110 +/- 0.013 mm (P less than 0.05) together with decreasing hormone levels. The therapeutic effects of ketoconazole on hirsutism was evident at 6 months in only 14 subjects, while no significant change in hirsutism score was recorded in 22 women who failed to complete the therapy. Acne improved in all cases. Several side effects and complications arose during treatment, such as headache, nausea, loss of scalp hair, hepatitis, and biochemical changes. Even though ketoconazole improves hyperandrogenism, only selected patients are eligible for treatment as scrupulous monitoring is required.

Venturoli S,  Fabbri R,  Dal Prato L,  Mantovani B,  Capelli M,  Magrini O,  Flamigni C

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *